Eve and the statin
Eve is a 37-year-old woman of normal weight. While she comes from a family with a significant history of Type 2 diabetes, her blood tests have always shown high-normal fasting blood glucose levels, just below the prediabetes threshold. Her cholesterol, however, is another matter; it’s frightfully high, so her doctor starts her on 80 milligrams of the statin drug atorvastatin (Lipitor).
What do you think happens to Eve after she starts taking Lipitor?
A. She develops diabetes.
B. She experiences stomach cramps and stops taking the drug two days later.
C. Her health insurance company refuses to pay for the Lipitor, insisting on the documented failure of a generic drug first.
And the correct answer is…
A. Yes, as it turns out, the statin class of drugs really can raise blood glucose. While current evidence does not support the idea that this glucose-raising effect is ever a sole cause of diabetes, it may serve as the tipping point for at-risk people. Because Eve had a significant family history of Type 2 diabetes and was approaching the “magic age” of 40 (when someone who has prediabetes would be expected to develop full-fledged diabetes), the drug pushed her over the edge. Of course, the risk that taking a statin drug may lead to diabetes must be balanced against the health threat posed by “frightfully high” cholesterol.
As to answer B, the most common negative side effect of statin drugs isn’t stomach problems but myalgia, aching deep in the muscles (like when you feel the flu coming on). The scenario in answer C probably would have happened in years past, but in late 2011, Lipitor saw its patent protection expire, meaning that it can now be produced by generic manufacturers. Under its generic name of atorvastatin, the drug is covered by most health insurance plans to the tune of about $10 a month.
Regina and the insulin pen
No matter how much fast-acting insulin Regina takes, it never makes a dent in her blood glucose readings. Her diabetes educator is alarmed to hear that Regina, who weighs 118 pounds, now takes up to 60 units of Humalog at a time, yet still sees blood glucose readings in the mid-300s. A careful review of her log book shows her readings before and two hours after attempted corrections, and sure enough, there is no significant difference. In fact, sometimes her blood glucose level is higher after an insulin injection. Her insulin is new and properly stored, and she uses a fresh pen needle for every injection.
What do you think is the cause of Regina’s problem?
A. She has not been rotating her injection sites and is injecting into scar tissue.
B. She is allergic to the insulin.
C. She is using the insulin pen incorrectly.
And the correct answer is…
C. This is based on a true story. After injecting the needle into her skin, Regina was simply spinning the pen dial back to zero rather than depressing the plunger. She was resetting the pen but receiving no insulin whatsoever. The only reason I figured this out is that I asked her how long her pens were lasting. She told me she’d been using the same pen for about a month. With injections that high in volume, each pen should have lasted only a few days. (I’m no genius, but I have my good days!)
The moral of this story is that if insulin isn’t acting the way you think it should be, make sure you are actually getting it the way you think you are.
As to answer A, many different factors can interfere with insulin delivery or absorption, including injecting into scar tissue. However, scar tissue tends to be hit-or-miss. If some injections seem not to work while others lower blood glucose as expected, scar tissue should be a prime suspect. In this case, all of Regina’s injections were failing, so the culprit had to be something else. As to insulin allergies, these typically show up as skin reactions: rashes, bumps, itchy areas, or bruising. While ranging from mildly annoying to highly vexing, allergies don’t usually have any impact on the glucose-lowering power of insulin.